What cardiac problems/symptoms does HIV virus itself cause?
Jun 6, 2004
I see from your bio that some of your specialties include cardiovascular complications of HIV.
Can you please explain what complications you see from the virus itself, what symptoms to look out for and what diagnostic tests to take? I ask, because I have had repeated shortness of breath, numbness in face and sometimes fingers...my cholesterol is a bit high (240),so I wonder whether there could be some cardiac issues?
Anyway, would appreciate your explaining what cardio issues HIV virus creates,most frequent symptoms and what are the best diagnostic tests.
Response from Dr. Pierone
The most common complication of HIV infection is coronary artery disease (CAD). This is related to atherosclerosis, or cholesterol/lipid plaques that develop within the walls of the blood vessels. Populations of HIV-infected patients are more likely to have risk factors for atherosclerosis (mostly from higher than average rates of cigarette smoking). CAD leads to angina (chest pain from decreased blood flow to the heart) and heart attacks. We all worry about heart attacks because sudden death is sometimes the initial symptom of CAD.
The HIV medications also contribute to a higher risk of CAD by increasing cholesterol and triglyceride levels. Insulin resistance and diabetes is also a complication of some of the HIV meds and this certainly contributes to cardiovascular risk.
The most common symptoms of CAD are chest pain and shortness of breath. But there are also many different conditions that can lead to chest pain and shortness of breath. For example, hyperventilation and stress can produce shortness or breath and numbness.
To establish a diagnosis of CAD, an EKG is often the initial test. Treadmill stress testing is often done to try and see if chest pain or shortness of breath is related to CAD. If stress testing is abnormal, cardiac catheterization (same as coronary angiogram) may be recommended to inject dye into the coronary arteries to see if there are any blockages. Some newer tests such as ultrafast CT scan of the heart offers a means to non-invasively determine if there is plaque in coronary arteries and is being used more often as a screening test.
A cholesterol level of 240 is on the high side and since you are having symptoms this should be discussed with your doctor. Best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.